Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 66, NWS Lake Charles, LA

July 20, 2012Iberia Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 20, 2012, 4:56 PM CDT for Iberia Parish, Louisiana. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 4:56 PM CDT (21:56 UTC)
Expired
Jul 20, 2012, 6:00 PM CDT
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Iberia Parish, LA

The radar

The Lake Charles radar (KLCH), 134 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:57 PM CDTHAIL 0.885 Ene Avery Island, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2709 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS54 KLCH 202156
SVRLCH
LAC045-202300-
/O.NEW.KLCH.SV.W.0066.120720T2156Z-120720T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
456 PM CDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES...NEW IBERIA...AVERY ISLAND...

* UNTIL 600 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...OVER NEW IBERIA...MOVING SOUTH
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVERY ISLAND BY 545 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH 
THIS STORM. TAKE COVER NOW! GO TO THE LOWEST FLOOR OF A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2979 9186 2981 9185 2980 9184 2982 9184
      2982 9190 2981 9192 2983 9196 2997 9199
      3004 9190 2999 9170 2978 9179 2977 9181
TIME...MOT...LOC 2156Z 015DEG 4KT 2994 9182

$$
TINGLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:18 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 20, 4:18 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 PM CDT FRI JUL 20 2012

.DISCUSSION...
AXIS OF STORMS EXTENDS FROM EASTERN LOUISIANA SOUTHWEST TO BEYOND
60 NM MILES OFF THE EXTREME SOUTHWESTERN LOUISIANA. STORMS ARE
TRAVELING TO THE SOUTHWEST. A FEW STORMS WERE NOTED MOVING INTO
AVOYELLES PARISH ON THE WAY TO THE COAST. PRECIP WATER WAS ABOVE
TWO INCHES FROM THE MORNING SOUNDING THIS MORNING BUT WITH THE
STORMS OVER SOUTH CNTRL LA TODAY THIS HAS KEPT THE ACTVTY FROM
DEVELOPING OVER SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS. THEREFORE
HAVE LOWERED THE CHANCE FOR STORMS THIS EVE ACROSS THIS REGION.

DEW POINTS ARE RUNNING IN THE MID 70S AND WITH CLOUDS TONIGHT NOT
LOOKING TO SEE THIS DROP ALL THAT MUCH... THEREFORE ANOTHER WARM
OVERNIGHT IS EXPECTED...WITH THE THREAT OF STORMS OVER SOUTH
CENTRAL LOUSIANA AND THE COASTAL WATERS.

TMRW THE RIDGE OVER THE PLAIN STATES WILL GENERALLY HOLD THE
MOISTURE FROM SPREADING TO FAR TO THE WEST AND HAVE LOWERED POPS
FOR SE TX AND RAISE TEMPS. LOOKING AT ANOTHER DAY WHERE THE HEAT
INDEX WILL CLIMB ABOVE THE CENTURY MARK... THE HEAT WILL CONTINUE
INTO THE EARLY EVENING HOURS BEFORE FINALLY DROPPING. SATURDAY
NIGHT INTO SUNDAY MORNING WILL SEE INCREASING CLOUDS AND ANOTHER
WARM NIGHT ON TAP.

THE THREAT FOR SOME STORMS THOUGH WILL INCREASE ON SUNDAY AFTN AS
AN UPPER LEVEL LOW WILL MOVE OFF TO THE WEST AND INTO SOUTHEAST
TEXAS. TEMPERATURES WILL FINALLY BREAK A BIT WITH AFTERNOON TEMPS
FALLING BACK INTO THE LWR 90S.

RAINS LOOK TO TAPER OFF NEXT WEEK WITH AFTN TEMPS CLIMBING A BIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  92  76  93  75 /  30  40  30  50  20
KBPT  77  92  76  91  76 /  30  30  30  30  20
KAEX  75  94  75  93  74 /  30  40  20  50  20
KLFT  76  93  75  92  74 /  40  50  20  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

K. KUYPER
Hazardous weather outlook, Jul 20, 4:45 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
445 PM CDT FRI JUL 20 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
211115-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
445 PM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL BE POSSIBLE THROUGH
THE EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF VERY HEAVY
RAINFALL, FREQUENT LIGHTNING, GUSTY WINDS, AND HAIL UP TO THE SIZE
OF QUARTERS. STORMS WILL BE MOST NUMEROUS GENERALLY EAST OF A LINE
FROM FORT POLK TO LAKE CHARLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED ON SATURDAY.
LOCAL HEAVY RAINFALL AND DAMAGING WINDS POSSIBLE.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY...WITH
THE ACTIVITY DECREASING FROM EAST TO WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-211115-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
442 AM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A FEW MIDWEST DISTURBANCES ALOFT WILL TRAVEL SOUTH ACROSS
LOUISIANA OVER THE NEXT COUPLE OF DAYS. SHOWERS AND THUNDERSTORMS
ARE LIKELY...ESPECIALLY NEAR THE COAST. LOCAL HEAVY RAINFALL AND
DAMAGING WINDS POSSIBLE BOTH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED ON SATURDAY.
LOCAL HEAVY RAINFALL AND DAMAGING WINDS POSSIBLE.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY...WITH
THE ACTIVITY DECREASING FROM EAST TO WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 20, 2:40 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT FRI JUL 20 2012

LAZ054-055-202030-
LOWER ST. MARTIN LA-ST. MARY LA-
240 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND ST. MARTIN PARISHES
UNTIL 330 PM CDT...

AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
STEPHENSVILLE TO 3 MILES SOUTH OF AMELIA...MOVING WEST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  STEPHENSVILLE BY 255 PM...
  MORGAN CITY BY 300 PM...
  BELLE RIVER BY 310 PM...
  BERWICK BY 315 PM...
  BAYOU VISTA BY 320 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 30 TO 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2953 9117 2956 9129 2995 9125 2993 9122
      2985 9118 2984 9113 2981 9109 2975 9108
      2973 9110 2965 9110 2963 9108 2960 9107

TINGLER
Special weather statement, Jul 20, 3:35 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
335 PM CDT FRI JUL 20 2012

LAZ054-202100-
ST. MARY LA-
335 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY PARISH UNTIL 400 PM
CDT...

AT 329 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF ST. MARY PARISH...MOVING
SOUTHWEST AT 5 MPH.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO AROUND 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

LAT...LON 2963 9157 2962 9160 2963 9167 2966 9164
      2973 9163 2974 9167 2973 9172 2974 9173
      2975 9173 2978 9161 2962 9151 2960 9155

TINGLER
Special weather statement, Jul 20, 4:07 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 PM CDT FRI JUL 20 2012

LAZ054-202130-
ST. MARY LA-
407 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY PARISH UNTIL 430 PM
CDT...

AT 406 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES SOUTHEAST OF SORREL...MOVING SOUTHWEST AT
15 MPH.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 2979 9157 2984 9171 2994 9161 2995 9148
      2986 9140

TINGLER
Special weather statement, Jul 20, 4:15 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 PM CDT FRI JUL 20 2012

LAZ052-202145-
VERMILION LA-
415 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR VERMILION PARISH UNTIL 445 PM
CDT...

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF FRESHWATER CITY...NEARLY
STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PECAN ISLAND BY 445 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND
NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

LAT...LON 2954 9243 2955 9246 2970 9246 2969 9226
      2953 9229 2954 9239

TINGLER
Special weather statement, Jul 20, 4:38 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
438 PM CDT FRI JUL 20 2012

LAZ053-054-202215-
IBERIA LA-ST. MARY LA-
438 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND IBERIA PARISHES
UNTIL 515 PM CDT...

AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF
COTEAU TO 3 MILES SOUTH OF SORREL...MOVING WEST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LYDIA BY 445 PM...
  GLENCOE BY 450 PM...
  JEFFERSON ISLAND BY 515 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3007 9193 2990 9150 2977 9171 2998 9199

TINGLER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:20 PM CDTSpecial Weather StatementLCHSaint Landry40 min
Jul 19, 8:27 PM CDTSpecial Weather StatementLCHAvoyelles33 min
Jul 19, 9:12 PM CDTSpecial Weather StatementLCHEvangeline, Rapides33 min
Jul 19, 9:28 PM CDTSpecial Weather StatementLCHSaint Landry32 min
Jul 19, 9:46 PM CDTSpecial Weather StatementLCHAllen, Evangeline44 min
Jul 19, 10:01 PM CDTSpecial Weather StatementLCHLafayette, Saint Landry29 min
Jul 19, 10:33 PM CDTSpecial Weather StatementLCHAcadia, Allen, Evangeline, Lafayette42 min
Jul 20, 7:14 AM CDTSpecial Marine WarningLCH61 min
Jul 20, 8:10 AM CDTSpecial Marine WarningLCH95 min
Jul 20, 9:40 AM CDTSpecial Marine WarningLCH95 min
Jul 20, 11:12 AM CDTSpecial Marine WarningLCH93 min
Jul 20, 2:40 PM CDTSpecial Weather StatementLCHAssumption50 min
Jul 20, 3:30 PM CDTAreal Flood AdvisoryLCHSt. Mary3 hr
Jul 20, 3:33 PM CDTSpecial Marine WarningLCH87 min
Jul 20, 3:35 PM CDTSpecial Weather StatementLCHSt. Mary25 min
Jul 20, 4:07 PM CDTSpecial Weather StatementLCHSt. Mary23 min
Jul 20, 4:15 PM CDTSpecial Weather StatementLCHVermilion30 min
Jul 20, 4:21 PM CDTSpecial Marine WarningLCH84 min
Jul 20, 4:38 PM CDTSpecial Weather StatementLCHSaint Martin37 min
Jul 20, 4:57 PM CDTSpecial Weather StatementLCHVermilion33 min
Jul 20, 5:06 PM CDTAreal Flood AdvisoryLCHIberia, St. Mary114 min
Jul 20, 6:07 PM CDTSpecial Weather StatementLCHSaint Landry53 min
Jul 20, 6:22 PM CDTSpecial Weather StatementLCHRapides53 min
Jul 20, 6:29 PM CDTSevere Thunderstorm WarningLCHLafayette, Saint Landry, Saint Martin31 min
Jul 20, 6:48 PM CDTSpecial Weather StatementLCHVermilion42 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.